Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Spokane, WA

July 7, 20155 counties in Idaho

NWS Spokane, WA issued this red flag warning at Jul 7, 2015, 3:27 AM PDT for 5 counties in Idaho. It took effect at Jul 7, 2015, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2015, 3:27 AM PDT (10:27 UTC)
In effect from
Jul 7, 2015, 12:00 PM PDT
Expired
Jul 7, 2015, 8:15 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS86 KOTX 071027
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
327 AM PDT TUE JUL 7 2015

...THUNDERSTORMS EXPECTED OVER NORTHEAST WASHINGTON AND THE NORTH
IDAHO PANHANDLE TODAY...

WAZ685-071130-
/O.CAN.KOTX.FW.A.0006.150707T1900Z-150708T0400Z/
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
327 AM PDT TUE JUL 7 2015

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS FOR THE
NORTH CASCADES...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FIRE
WEATHER WATCH.

ISOLATED THUNDERSTORMS ARE FORECAST TO DEVELOP IN THE NORTH
CASCADES THIS AFTERNOON AND EVENING BUT ABUNDANT LIGHTNING IS NOT
EXPECTED.

$$

IDZ101-WAZ686-687-080000-
/O.UPG.KOTX.FW.A.0006.150707T1900Z-150708T0400Z/
/O.NEW.KOTX.FW.W.0008.150707T1900Z-150708T0400Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
327 AM PDT TUE JUL 7 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING FOR THUNDERSTORMS FOR THE OKANOGAN HIGHLANDS...NORTHEAST
WASHINGTON AND THE NORTHERN IDAHO PANHANDLE...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT.

* AFFECTED AREA: FIRE WEATHER ZONE 101 NORTHERN AND CENTRAL IDAHO
  PANHANDLE...FIRE WEATHER ZONE 686 EAST WASHINGTON NORTHEAST AND
  FIRE WEATHER ZONE 687 EAST WASHINGTON OKANOGAN HIGHLANDS.

* THUNDERSTORMS: THUNDERSTORMS COULD AFFECT THE WARNED AREA THIS
  MORNING BUT THE COVERAGE SHOULD BE ISOLATED.  MORE STORMS WILL
  DEVELOP OVER THE MOUNTAINS NEAR THE CANADIAN BORDER MIDDAY
  TUESDAY AND THEN TRACK TO THE SOUTH DURING THE AFTERNOON.

* OUTFLOW WINDS: GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

* IMPACTS: LIGHTNING IN COMBINATION WITH EXTREMELY DRY FUELS COULD
  RESULT IN ADDITIONAL WILDFIRE STARTS. THE DRY STATE OF THE FUELS
  MEANS THAT THE IGNITION POTENTIAL IS HIGH. THE GUSTY WINDS FROM
  THESE STORMS COULD HAMPER FIRE FIGHTING EFFORTS ON EXISTING WILD
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
978 
WWUS86 KOTX 072014
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
114 PM PDT TUE JUL 7 2015

...THUNDERSTORMS EXPECTED OVER NORTHEAST WASHINGTON AND THE NORTH
IDAHO PANHANDLE THIS AFTERNOON AND EVENING...

IDZ101-WAZ686-687-080400-
/O.CON.KOTX.FW.W.0008.000000T0000Z-150708T0400Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
114 PM PDT TUE JUL 7 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS FOR THE OKANOGAN HIGHLANDS...NORTHEAST
WASHINGTON AND THE NORTHERN IDAHO PANHANDLE...

* AFFECTED AREA: FIRE WEATHER ZONE 101 NORTHERN AND CENTRAL 
  IDAHO PANHANDLE (ZONE 101)...FIRE WEATHER ZONE 686 EAST 
  WASHINGTON NORTHEAST (ZONE 686) AND FIRE WEATHER ZONE 687 EAST 
  WASHINGTON OKANOGAN HIGHLANDS (ZONE 687).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL AFFECT THE WARNED
  AREA THIS AFTERNOON AND EVENING. IN ADDITION TO ABUNDANT
  LIGHTNING IN AND NEAR THE CORES OF THESE STORMS...BRIEF LIGHT TO
  MODERATE RAIN AND SMALL HAIL WILL BE POSSIBLE. WETTING RAINS
  WILL BE UNLIKELY WITH MOST OF THESE STORMS.

* OUTFLOW WINDS: GUSTY OUTFLOW WINDS ARE POSSIBLE WITH THESE
  THUNDERSTORMS.

* IMPACTS: LIGHTNING IN COMBINATION WITH EXTREMELY DRY FUELS 
  COULD RESULT IN ADDITIONAL WILDFIRE STARTS. THE DRY STATE OF 
  THE FUELS MEANS THAT THE IGNITION POTENTIAL IS HIGH. THE GUSTY 
  WINDS FROM THESE STORMS COULD HAMPER FIRE FIGHTING EFFORTS ON 
  EXISTING WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
816 
WWUS86 KOTX 080315
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
815 PM PDT TUE JUL 7 2015

IDZ101-WAZ686-687-080415-
/O.CAN.KOTX.FW.W.0008.000000T0000Z-150708T0400Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
815 PM PDT TUE JUL 7 2015

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR FOR 
THE OKANOGAN HIGHLANDS...NORTHEAST WASHINGTON AND THE NORTHERN
IDAHO PANHANDLE...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. THE THREAT FOR THUNDERSTORMS WITH ABUNDANT LIGHTNING
IN THE WARNED AREA HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 7, 2:47 AM PDT, 40 minutes earlier.

Area forecast discussion, Jul 7, 2:47 AM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
247 AM PDT TUE JUL 7 2015

.SYNOPSIS....
Another weather system drops in from Canada today, with a threat
of showers and thunderstorms across the north. Drier conditions
return Wednesday with hot temperatures through Thursday. The
remainder of the week will see a cooling trend with and increased
chance of showers.

&&

.DISCUSSION...
Today through Wednesday: Water vapor imagery shows the next wave
dropping down from BC. This wave has already created some showers
just north of the Canadian border and into NW Montana, with a
couple of lightning strikes. This activity is expected to continue
and increase across northeast WA and the northern Panhandle this
morning. We still expect surface-based convection to develop in
this area this afternoon/evening. Instability should also result
in some thunderstorm activity over the north Cascades.

I don't expect any of these storms to be severe since the shear is
too weak. Also flooding is not a concern given the relatively
modest amount of moisture available. The main threat from these
storms will be the potential gusty outflow wind. The WRF-ARW
continues to suggest that an organized gust front will propagate
southward from the convection over the northeast mountains. I've
tried to depict this in the forecast, with gusty northeast winds
moving through the Spokane metro area and into the Basin during
the evening hours. The remnants of all this shower activity could
propagate out into the Basin in the evening before dying off, so
I've added some low precip chances in the Basin. Wednesday
weather should be quiet and warmer.  RJ

Wednesday night through Tuesday...Model guidance is coming together
through the forecast period. Wednesday night into Thursday a weak
ridge will track through southern B.C. Meanwhile the closed low
currently off the NORCAL coast will move into central California.
This will result in another day of warm and dry conditions with
light and variable winds. However there is also agreement that
moisture will wrap around the low and move as far north as the
Blue mountains and the Camas Prairie Thursday afternoon. Some low
end pops were already in the forecast for the southeast zones as
far north as southern Shoshone county. Pattern recognition says
that the region will indeed see increased moisture...but maybe
just not quite this quick. The forecast stays with the low end
pops for late in the day Thursday, but confidence is wavering that
this will verify.

Friday that closed low will move north as a deeper trough moves
just off the Washington coast. The resultant southerly flow will
definitely allow the moisture to make it up into the region. A
short wave disturbance moving through the region will be the
focusing point for late afternoon convection likely continuing
well into Friday evening. Southerly flow will keep temperatures
well above normal for yet another day.

The trough off the coast will then take the remainder of the
weekend and into the first of next week to slowly move through
the region. This puts the region in an extended period of very
moist southerly flow. Multiple weak waves combined with a very
moist atmosphere and day time heating will result in widespread
late day showers and thunderstorms. At this time the best chances
for thunderstorms will remain in the mountains, but as the
moisture deepens through the weekend it is very likely that all
locations east of the Cascades will see thunderstorms. PWATs are
impressive and rise to well over an inch which is well over 200
percent of normal. So thunderstorms will likely result in short
periods of very heavy rain. With this much rain in short periods
of time, flooding and debris flows will be possible. The 2013-2014
and 2015 burn scars will be the most likely locations, but
flooding and debris flows will be possible across the entire
region. Heavy rain will not preclude new fire starts, but with as
much rain as expected this may not be a huge concern. This pattern
should also bring a cool down with temperatures falling back into
the 80s and approaching seasonal normals. /Tobin

&&

.AVIATION...
12Z TAFS: Showers and isolated thunderstorms will affect the
mountains north and east of Spokane this morning, and increase in
coverage during the afternoon. Some of this activity could move
over the KGEG/KSFF/KCOE sites late in the afternoon or early
evening. Additionally, a thunderstorm gust front is possible for
these TAF sites, but the likelihood is too low to depict it in the
TAFS. KEAT and KWMH have a very small chance of seeing
thunderstorm activity late in the day, too low to mention in the
TAF. KPUW and KLWS should be VFR today and tonight.  RJ

&&

.FIRE WEATHER...
The Fire Weather Watch has been upgraded to a Red Flag Warning for
the Okanogan Highlands, northeast Washington, and the northern
Panhandle areas. Given the current fuel states, any lighting has a
good potential to ignite new wild fires. Additionally, these
thunderstorms could produce gusty winds which could hamper fire
fighting on existing wild fires.

The Watch for the north Cascades has been canceled. Isolated
thunderstorms may still develop, but the coverage of lightning
should not be abundant.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  66  94  66  96  70 /  10  20   0  10  10  10
Coeur d'Alene  89  62  92  61  95  64 /  30  30   0  10  10  10
Pullman        91  56  92  57  94  61 /   0  10   0  10  20  20
Lewiston       98  68  99  69 100  72 /   0  10   0  10  20  20
Colville       91  60  97  61 100  62 /  30  20   0   0  10  10
Sandpoint      84  54  90  54  94  57 /  50  30   0  10  10  10
Kellogg        87  56  91  57  93  61 /  30  30   0  10  10  10
Moses Lake    100  69 100  67 102  71 /   0  10   0   0  10  10
Wenatchee      99  74 101  73 102  74 /  10  20   0   0  10  10
Omak           98  66 100  67 102  68 /  20  20   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from Noon today to 9 PM PDT this evening for
     Northern and Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning from Noon today to 9 PM PDT this evening for
     East Washington Northeast (Zone 686)-East Washington
     Okanogan Highlands (Zone 687).

&&
Hazardous weather outlook, Jul 6, 2:43 PM PDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT MON JUL 6 2015

IDZ001-004-WAZ037-038-042-043-072145-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
243 PM PDT MON JUL 6 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday..a threat of showers and thunderstorms arrives. This will
carry at least a chance for abundant lightning which may result in
new wildfire starts. Confidence is highest toward the northeast
Washington and north Idaho mountains for the afternoon, but still
poor to fair regarding the amount of lightning that may be produced.

Additionally, gusty and erratic winds are possible with any
thunderstorms and with the passage of the system. If realized
it may lead to rapid fire growth.

Friday to Monday..scattered showers and thunderstorms will be a
risk...especially in the afternoon and early evening hours. There
the potential some may produce locally moderate to heavy rain and
be slow-moving or persistent. As a result there will be some risk
for flooding or debris flows, especially over burn scars.

IDZ002-003-WAZ033-035-036-072145-
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
243 PM PDT MON JUL 6 2015

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are expected to develop over the northern mountains
on Tuesday afternoon. Some of these storms will have the potential
to move off the mountains and into the Columbia Basin and Palouse
region. These storms would have the capability to produce
lightning along with gusty winds.

IDZ026-027-WAZ031-032-034-041-044-072145-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
243 PM PDT MON JUL 6 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:56 PM PDTAreal Flood AdvisoryOTXFerry64 min
Jul 7, 4:06 PM PDTAreal Flood AdvisoryOTXChelan114 min

Nearby

Red Flag Warnings in Idaho, 2015Red Flag Warnings in Washington, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.